Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 124, NWS Mobile, AL

July 28, 1996Escambia County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 28, 1996, 3:18 PM CDT for Escambia County, Alabama. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 1996, 3:18 PM CDT (20:18 UTC)
Expired
Jul 28, 1996, 4:15 PM CDT
In force
57 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Escambia County, AL

The radar

The Mobile radar (KMOB), 114 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1996-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1996-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1309 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 282017
SVRMOB
ALC053-282115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
318 PM CDT SUN JUL 28 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  415 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...ESCAMBIA COUNTY
 
WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATED A SEVERE
THUNDERSTORM OVER NORTHCENTRAL ESCAMBIA COUNTY JUST WEST OF WALACE.
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THIS THUNDERSTORM AS IT
MOVES TO THE NORTHEAST AT 15 MPH. THIS STORM WILL MOVE OVER THE TOWN OF
WALACE BY 330 PM.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:11 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 28, 3:11 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CDT SUN JUL 28 1996

MORNING UPPER AIR DATA INDICATED 500MB SHORTWAVE ROTATING ACROSS THE
NORTHERN PART OF THE FCST AREA AROUND THE BASE OF 500MB LONGWAVE
TROF. SHOWERS AND THUNDERSTORMS MOVG EAST ACROSS NRN PART OF CWA IN
ASSOCIATION WITH THIS FEATURE. MODELS HAVE SHORTWAVE EAST OF FCST
AREA BY 12Z MON. HIGH PRESSURE SURFACE AND ALOFT WILL CONTINUE OVER
THE AREA THRU THE PERIOD THOUGH BEGINNING TO WEAKEN. FRONTAL SYSTEM
THAT HAS BEEN OSCILLATING OVER NORTHERN MS/AL LAST SEVERAL DAYS
FINALLY DISSIPATES. SUBSIDENCE IN THE WAKE OF THE SHORTWAVE MOVG OVER
THE AREA TODAY WILL LIMIT SHRA/TSRA ACTIVITY OVER FCST AREA TOMORROW.
HOWEVER...WITH SOME LOW LEVEL MOISTURE PRESENT AND NUMEROUS
BOUNDARIES FROM TODAYS ACTIVITY...ISOLATED TO WIDELY SCATTERED
SHRA/TSRA POSSIBLE TOMORROW. C-BRZ DEVELOPMENT LIKELY FOCUS MECHANISM
NEAR COASTAL AREAS NEXT COUPLE OF DAYS. GENERALLY AGREE WITH GUIDANCE
NUMBERS...ONLY MINOR CHANGES.

(1) 73/92/73/91 2202  (2) 74/91/73/91 1202

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:43 PM CDTSevere Thunderstorm WarningMOBEscambia32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.